Skip to Main Content
Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Cubic threefolds and abelian varieties of dimension five

Authors: Sebastian Casalaina-Martin and Robert Friedman
Journal: J. Algebraic Geom. 14 (2005), 295-326
Published electronically: August 11, 2004
MathSciNet review: 2123232
Full-text PDF

Abstract | References | Additional Information

Abstract: This paper proves the following converse to a theorem of Mumford: Let $A$ be a principally polarized abelian variety of dimension five, whose theta divisor has a unique singular point, and suppose that the multiplicity of the singular point is three. Then $A$ is isomorphic as a principally polarized abelian variety to the intermediate Jacobian of a smooth cubic threefold. The method of proof is to analyze the possible singularities of the theta divisor of $A$, and ultimately to show that $A$ is the Prym variety of a possibly singular plane quintic.

References [Enhancements On Off] (What's this?)

  • Arnaud Beauville, Prym varieties and the Schottky problem, Invent. Math. 41 (1977), no. 2, 149–196. MR 572974, DOI
  • Arnaud Beauville, Variétés de Prym et jacobiennes intermédiaires, Ann. Sci. École Norm. Sup. (4) 10 (1977), no. 3, 309–391 (French). MR 472843
  • Arnaud Beauville, Les singularités du diviseur $\Theta $ de la jacobienne intermédiaire de l’hypersurface cubique dans ${\bf P}^{4}$, Algebraic threefolds (Varenna, 1981) Lecture Notes in Math., vol. 947, Springer, Berlin-New York, 1982, pp. 190–208 (French). MR 672617
  • Arnaud Beauville, Determinantal hypersurfaces, Michigan Math. J. 48 (2000), 39–64. Dedicated to William Fulton on the occasion of his 60th birthday. MR 1786479, DOI
  • C. Herbert Clemens and Phillip A. Griffiths, The intermediate Jacobian of the cubic threefold, Ann. of Math. (2) 95 (1972), 281–356. MR 302652, DOI
  • Ron Donagi and Roy Smith, The degree of the Prym map onto the moduli space of five-dimensional abelian varieties, Journées de Géometrie Algébrique d’Angers, Juillet 1979/Algebraic Geometry, Angers, 1979, Sijthoff & Noordhoff, Alphen aan den Rijn—Germantown, Md., 1980, pp. 143–155. MR 605340
  • William Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. MR 732620
  • David Mumford, Abelian varieties, Tata Institute of Fundamental Research Studies in Mathematics, No. 5, Published for the Tata Institute of Fundamental Research, Bombay; Oxford University Press, London, 1970. MR 0282985
  • David Mumford, Prym varieties. I, Contributions to analysis (a collection of papers dedicated to Lipman Bers), Academic Press, New York, 1974, pp. 325–350. MR 0379510
  • Shok V. V. Shokurov, Prym varieties: theory and applications, Math USSR Izv. 23 (1984), 83–147.
  • Roy Smith and Robert Varley, A Riemann singularities theorem for Prym theta divisors, with applications, Pacific J. Math. 201 (2001), no. 2, 479–509. MR 1875904, DOI
  • Roy Smith and Robert Varley, A necessary and sufficient condition for Riemann’s singularity theorem to hold on a Prym theta divisor, Compos. Math. 140 (2004), no. 2, 447–458. MR 2027198, DOI
  • Tjurin A. Tjurin, The geometry of the Fano surface of a nonsingular cubic $F\subset P^4$ and Torelli theorems for Fano surfaces and cubics, Math USSR Izvestija 5 (1971), 517–546.
  • Robert Varley, Weddle’s surfaces, Humbert’s curves, and a certain $4$-dimensional abelian variety, Amer. J. Math. 108 (1986), no. 4, 931–951. MR 853219, DOI

Additional Information

Sebastian Casalaina-Martin
Affiliation: Department of Mathematics, Columbia University, New York, New York 10027
Address at time of publication: Department of Mathematics, SUNY Stony Brook, Stony Brook, New York 11794-3651
MR Author ID: 754836

Robert Friedman
Affiliation: Department of Mathematics, Columbia University, New York, New York 10027

Received by editor(s): July 28, 2003
Published electronically: August 11, 2004
Additional Notes: The first author was supported in part by a VIGRE fellowship from NSF Grant #DMS-98-10750. The second author was supported in part by NSF Grant #DMS-02-00810.